Does ascites mean the end of life for patients with stage 4 colon cancer?
Hi, my dad has stage 4 colon cancer. It initially metastasized to the liver, now the doctors are saying they think it is just a cyst. Today he went to the hospital because of fluid build up, which happened to be ascites. He had extreme abdominal pain and bloating. His fluid was drained, the doctors have not tested it yet, but they said there was a bunch of white blood cells in his fluid. His cancer doctor is saying it could be cancer that is building up or cancer that is breaking apart and leaving because he is on chemo. From what I am reading online, ascites is the end of life for patients of cancer. Is this true? or is there a possibility that it can be not so bad of a thing?
Thank you for your question, and I am sorry to hear about your father's illness. In order to fully answer your question, I would need to know the details of your father's medical history and also perform a thorough physical exam. I would also need to review the details of his blood testing and imaging studies. Only after collecting this information would I be able to offer an accurate recommendation. Therefore, I strongly encourage you to discuss this question with an oncologist. Ascites refers to fluid accumulation within the abdominal cavity. There is normally a very small amount of fluid within the cavity, but this is typically absorbed by the lymphatic system and then replenished. Interruption of the lymphatic system often occurs with intra-abdominal cancers, especially if they spread and cause further blockage. Cancers that spread to the liver can also impair blood flow through the liver. This leads to increased pressure in the liver, which can cause fluid to back up into the abdomen. Although ascites often occurs in end-stage malignancies, it does not in and of itself mean your father is nearing death. Every situation must be individualized to the patient, and you will need to discuss this with an oncologist for an accurate recommendation.
This answer is for general informational purposes only and is not a substitute for professional medical advice.
If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.